Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 25, 2021Stanly County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 25, 2021, 6:02 PM EDT for Stanly County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2021, 6:02 PM EDT (22:02 UTC)
Expired
Mar 25, 2021, 7:00 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC

County Stanly County, NC

The radar

The Columbia radar (KCAE), 163 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS82 KRAH 252202
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
602 PM EDT Thu Mar 25 2021
 
NCZ073-083-252300-
Stanly NC-Anson NC-
602 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ANSON AND STANLY
COUNTIES UNTIL 700 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mint Hill, or 11 miles east of Uptown Charlotte, moving east at 35
mph.

Wind gusts up to 50 mph and a funnel cloud will be possible with 
this storm.

Locations impacted include...
Albemarle, Ansonville, Fairview In Union County, Locust, Norwood,
Oakboro, Stanfield, Morrow Mountain State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3531 8042 3539 8006 3537 8005 3536 8007
      3526 8010 3524 8009 3522 8007 3519 8006
      3508 8009 3508 8029 3520 8028 3520 8030
      3518 8031 3517 8035 3518 8037 3516 8044
      3518 8051
TIME...MOT...LOC 2201Z 263DEG 30KT 3517 8065 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 25, 5:49 PM EDT, 13 minutes earlier.

Area forecast discussion, Mar 25, 5:49 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
549 PM EDT Thu Mar 25 2021

.SYNOPSIS...
A weak mesolow will track northeastward along a quasi-stationary
front over the southern and western NC Piedmont this evening. The
front will then move slowly southeast across the area on Friday and
Friday night. The front will reach South Carolina and Georgia on
Saturday before lifting back north on Saturday night before another
cold front sweeps southeast across the region on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 545 PM Thursday...

briefly increasing severe potential over the srn and possibly
portions of the nwrn NC Piedmont through around 8 PM.

A 1013 mb mesolow centered near KUZA/Rock Hill, SC will track newd
along a preceding quasi-stationary front analyzed at 21Z from that
low newd to near EQY and GSO through 9 PM. Associated
convection/precipitation, including a classic supercell over Chester
Co. SC, will likely cause the boundary and following diabatically-
cooled air to collapse ewd across the nwrn and possibly srn NC
Piedmont through the same time. SPC/RAP objective analysis data and
modified RAP point soundings suggest that classic supercell is
thriving amidst a low CAPE environment, less than 1000 J/kg,
indicative of the shear/rotational/perturbation pressure influences
that have compensated for a relative lack of buoyancy. The greatest
severe potential will exist along the track of that storm, into the
Anson/Richmond Co. vicinity around 645-7 PM EDT. Another bowing cell
over Mecklenburg Co. may also intensify as it encounters the
relatively warmer and unstable air to the east and affect Stanly,
Montgomery, and possibly srn Randolph Co. through the same time. All
severe hazards will be possible with the former storm, indicated by
both its history and radar presentation. Should the Mecklenburg Co.
storm indeed intensify, it would pose primarily a damaging wind and
an isolated tornado risk.

.PREV DISCUSSION... /ISSUED 305 PM EDT Thu Mar 25 2021/

A potent low pressure system over the Central Plains is bringing
widespread severe weather to the southeastern United States. From
this low, a warm front currently extends from Georgia into South
Carolina and the western Piedmont of North Carolina. Although the
focus of the strongest severe weather is across Alabama and
Mississippi, the chance of severe weather does reach as far east as
North Carolina. The current forecast only includes a small portion
of the forecast area under likely pops, but this area may need to be
expanded to the east. After the warm front moves north this evening,
the primary focus for precipitation will be along the cold front,
which will approach the western edge of the forecast area by
morning. Over the last couple of days, synoptic models continue to
show that the best forcing along the front will be much closer to
the low pressure center, which will reach Detroit by the morning,
which is the primary reason for staying with chance pops overnight.
Between widespread cloud cover and strong southerly winds, it will
be an extremely warm night, with lows only dropping into the 60s
(and possibly threatening a record high minimum temperature at
Fayetteville).

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 305 PM Thursday...

The cold front will continue its sweep across the state on Friday.
In the last 24 hours, models have started to show a slightly quicker
frontal passage, which means that most rainfall should be east of
Interstate 95 by the early afternoon. High-resolution models
indicate that during the morning hours, precipitation coverage
should be extremely limited along the front in NC, and have only
gone with a slight chance for thunderstorms. By the afternoon,
enough instability should develop to allow for slightly greater
thunderstorm coverage along the front, although coverage should
still remain scattered. With modest wind shear along the front and
respectable instability values, feel that the marginal SPC severe
threat is warranted, particularly along the Interstate 95 corridor.
If/when thunderstorms develop, any thunderstorm could become strong
to severe. The front and all associated precipitation should be east
of the forecast area by sunset. Expect another hot day tomorrow,
with highs ranging from the upper 70s in the northwest to the mid
80s in the southeast. Overnight lows will still be above normal, in
the 50s in all locations.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 339 PM Thursday...

Cold front from late Friday will settle across central SC by 12Z
Saturday, with high pressure settling in over eastern NC and VA. The
airmass lowers only slightly but warms back up by the afternoon to
early evening hours as southwesterly flow returns. Highs to range
from the mid to upper 70's to the north and upper 70's to near 80 in
the south over the Coastal Plain and Southwest Piedmont. Clouds will
increase Saturday, along with a chance of showers, especially
evening and overnight as the cold front moves back north as a warm
front. Precipitation should be spotty with overall not as much mid
and upper-level forcing for ascent.

Showers and thunderstorms appear likely during the afternoon and
early evening hours Sunday, tapering off early Monday. The GFS has
slowed the frontal passage relative to the 00Z ECWMF, but overall
pattern is similar among the GEFS and NAM with low pressure over the
eastern Great Lakes, with a trailing cold front south into the
Appalachians and western NC Sunday afternoon. Both low-level and
deep-layer shear is quite strong, with 0-1km shear of 20-30 kt and 0-
6 km shear of 50-60 kt, along with MLCAPE ~ 500 to 1000 J/kg.
Potential could exist for a squall line to develop with potential
severe thunderstorms in the afternoon and evening hours. SPC has
eastern NC in a 15% chance of severe thunderstorms. It will be
rather windy and warm ahead of the front with upper 70's to lower
80's and southwest winds 10-15 mph gusting into the middle 20's, if
not higher.

Good agreement continues in the guidance that High pressure settles
in early Monday, with a more impressive shot of cooler air and highs
closer to normal for late March in the low to middle 60's. Lows
Monday night to early Tuesday could be quite chilly in the low to
middle 40's with clear skies and light winds expected.

Differences remain among the deterministic models for the middle
part of next week. There is agreement in quasi-zonal flow (gradually
becoming southwesterly) aloft for Tuesday, as well as the idea of an
embedded shortwave trough moving through this flow. However some
solutions take the wave to our south (GFS/GEFS) while others take it
west of the Appalachian Mtns (EC/ECENS). Ensemble solutions are
fairly split down the middle yielding a low confidence forecast for
Tuesday. Neither outcome looks particularly drenching for our
forecast area and I maintained the idea of 15-20 percent PoPs during
this time period. Temps on Tuesday and even into Wednesday should be
within a few degrees of normal. Looking upstream however, a larger
longwave trough is depicted by nearly all available guidance with an
anticipated arrival in the Mid Atlantic late Wednesday into
Thursday. Much cooler temperatures are anticipated behind the front,
along with more widespread precip chances. Exact timing of a surface
frontal passage is still TBD but a late-week cool-down looks likely.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 135 PM Thursday...

24 Hour TAF Period: A band of light showers has made its way across
most terminals. An axis of rain has set up just west of the Triad,
and the area of rain could wobble far enough to the east to bring
scattered showers to INT/GSO. Although gusty winds were expected at
most locations this afternoon, cloud cover has remained widespread
enough to not allow much mixing, except for gusts that have started
at FAY where there is more scattered cloud cover.

Mixing is expected to develop overnight, so gusts have been
continued in the forecast. Therefore, although true low-level wind
shear criteria might not be mixed considering the strong surface
winds, have maintained LLWS at all terminals rather than send the
message that a low-level jet is not developing. A cold front moving
through late tonight and Friday morning will not have strong
dynamics with it, and therefore only isolated to scattered showers
are expected so there is no precipitation mention in the TAFs. There
will be a few hour period with the frontal passage with MVFR cigs
and an isolated IFR cig cannot be ruled out. Conditions should be
VFR by the end of the TAF period, with gusty winds continuing behind
the front.

Outlook: VFR conditions are expected Friday night into Saturday
morning. After a chance of showers and restrictions Saturday
afternoon and night, expect widespread restrictions and showers
Sunday before restrictions and showers ease up Sunday night and dry
VFR weather returns for Monday and Tuesday.

&&

.EQUIPMENT...
As of 900 AM Thursday...

The KRDU ASOS remains degraded because of a software and
communications problem. No restoration time is available.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS/Blaes
NEAR TERM...MWS/Green
SHORT TERM...Green
LONG TERM...Kren/Leins
AVIATION...Green
Hazardous weather outlook, Mar 25, 5:23 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
523 PM EDT Thu Mar 25 2021

NCZ021>024-038>040-073>076-083>086-262130-
Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
523 PM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

An isolated severe thunderstorm or two, with a primary threat of
large hail or an isolated tornado, will be possible through 9 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front will bring a threat of showers and thunderstorms to the
region Sunday afternoon and evening. Some of these storms have the
potential to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, even if limited storm coverage and
duration limit the need for a Watch.

NCZ007>011-025>028-041>043-077-078-088-089-262130-
Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Wake-Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson-
523 PM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front may result in isolated storms Friday afternoon and
early Friday evening. Some of the storms could be strong to severe.
In addition, another cold front will bring a threat of showers and
thunderstorms to the region Sunday afternoon and evening. Some of
these storms also have the potential to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 25, 6:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
602 PM EDT Thu Mar 25 2021

NCZ073-083-252300-
Stanly NC-Anson NC-
602 PM EDT Thu Mar 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ANSON AND STANLY
COUNTIES UNTIL 700 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mint Hill, or 11 miles east of Uptown Charlotte, moving east at 35
mph.

Wind gusts up to 50 mph and a funnel cloud will be possible with
this storm.

Locations impacted include...
Albemarle, Ansonville, Fairview In Union County, Locust, Norwood,
Oakboro, Stanfield, Morrow Mountain State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3531 8042 3539 8006 3537 8005 3536 8007
      3526 8010 3524 8009 3522 8007 3519 8006
      3508 8009 3508 8029 3520 8028 3520 8030
      3518 8031 3517 8035 3518 8037 3516 8044
      3518 8051
TIME...MOT...LOC 2201Z 263DEG 30KT 3517 8065

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 6:15 PM EDTTornado WarningRAHStanly45 min
Mar 25, 6:18 PM EDTSpecial Weather StatementRAHAnson57 min
Mar 25, 6:44 PM EDTSpecial Weather StatementRAHStanly46 min
Mar 25, 6:54 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Moore, Randolph, Richmond and 1 more38 min
Mar 25, 7:37 PM EDTSpecial Weather StatementRAHGuilford38 min
Mar 25, 7:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford49 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.